Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 16, NWS Albuquerque, NM

May 3, 2020

NWS Albuquerque, NM issued this red flag warning at May 3, 2020, 2:11 AM MDT. It took effect at May 3, 2020, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2020, 2:11 AM MDT (08:11 UTC)
In effect from
May 3, 2020, 1:00 PM MDT
Expired
May 3, 2020, 7:00 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

265 
WWUS85 KABQ 030811
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
211 AM MDT Sun May 3 2020

...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON THROUGH THIS 
EVENING FOR THE NORTHEAST HIGHLANDS DUE TO STRONG WINDS...LOW 
RELATIVE HUMIDITY AND AN UNSTABLE ATMOSPHERE...

.Dry westerly flow and unseasonably warm temperatures will combine
with an unstable atmosphere and widespread breezy to windy 
conditions to create critical fire weather conditons for the
northeast highlands this afternoon.

NMZ104-030915-
/O.CAN.KABQ.FW.A.0012.200503T1900Z-200504T0100Z/
Northeast Plains-
211 AM MDT Sun May 3 2020

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Fire Weather Watch for the northeast plains. 

A backdoor cold front and relatively moist airmass have pushed 
into northeast plains this morning, likely ending chances for 
critical condtions this afternoon.

$$

NMZ103-040100-
/O.UPG.KABQ.FW.A.0012.200503T1900Z-200504T0100Z/
/O.NEW.KABQ.FW.W.0016.200503T1900Z-200504T0100Z/
Northeast Highlands-
211 AM MDT Sun May 3 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MDT THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM this afternoon to 7 PM MDT
this evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Critical fire weather conditions will return
  this afternoon to areas along and east of Interstate 25 in the
  northeast highlands. 

* 20 FOOT WINDS...South to southwest 20 to 30 mph with gusts to
  around 35 mph this afternoon. 

* RELATIVE HUMIDITY...Ten to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 2, 11:31 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 2, 11:31 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1131 PM MDT Sat May 2 2020

.AVIATION...
06Z TAF CYCLE
Weak backdoor cold front near a KRTN to KCVN line will slide swwd to
the central highlands by sunrise. Areas of MVFR cigs are forecast to
develop mainly northeast of a KTCC to KRTN line overnight. Cold
front/boundary gets pushed east-newd into TX Sunday afternoon.
Elsewhere, west to southwest winds return to much of NM late Sunday
morning and continue until around sunset.

33

&&

.PREV DISCUSSION...254 PM MDT Sat May 2 2020...
.SYNOPSIS...
Near record warmth and critical fire weather concerns remain Sunday
and Monday with some hints of cooler weather touching far
northeastern Colfax and Union Counties. This cooler air finally
invades the eastern plains spilling into the Rio Grande Valley
Tuesday morning, dropping highs 5-15F. Highs trend warmer through
Thursday. A few isolated to scattered storms will be possible along
and east of the Sangre de Cristo Mountains Tuesday as well thanks to
the increased moisture. Another sharp cool down looks to arrive
across eastern New Mexico by the end of the week. All the while,
western New Mexico west of the continental divide will remain fairly
consistent with dry, warm, and breezy weather.

&&

.DISCUSSION...
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
Dry westerly flow to continue. A cold front has sagged southward,
stretching from Raton nearly to Tucumcari this afternoon, and will
push farther south and westward tonight. Models suggest there will
eventually be areas of low clouds that develop in the wake of the
boundary, but not much if any fog. NAM12 pushes the boundary and
higher dew points farther west than the rest of the pack, and
trended in that direction, but still not reaching Las Vegas or not
quite to Clines Corners. The NAM12 also doesn't sweep the moisture
out to the east as far Sunday afternoon, hanging up some higher
humidities along the TX border. There may be isolated convection
over far northeast NM but potential for any one location to see rain
will be quite small through Sunday night. While a few locations may
see near record heat again Sunday afternoon, it's not appearing
quite as widespread as today.

LONG TERM...(MONDAY THROUGH FRIDAY)...
Zonal flow remains over the state Monday with continued dry, breezy,
and well above normal heat across the state. The lone exception will
be the far northeastern fringes of Union and Colfax Counties where a
backdoor cold front will be knocking on the door of the NM/CO border.
Therefore, high temperatures from Raton to Capulin to Clayton are a
bit uncertain for Monday. Cooler northeasterly winds invade eastern
NM Monday night through Tuesday as the backdoor front spills through
the gaps of the central mountain chain Tuesday morning. Models have
trended further south with a lee-side trough over the TX Panhandle
Monday allowing for an earlier and faster progression of this cold
front. This is allowing for the progression of the front to the
continental divide now bringing cooler air into the RGV for Tuesday.
Highs across the eastern plains fall 10-15F, ~5F through the RGV,
staying fairly consistent along and west of the continental divide.

Will have to monitor the potential for low clouds setting up along
the east slopes of the Sangre's and Sandia Mountains Tuesday morning
given the notable uptick in moisture and upslope flow behind the
front. A few showers and thunderstorms are likely through the
northeastern highlands along and east of the Sangre de Cristo
Mountains Tuesday afternoon given surface winds turning out of the
southeast with flow aloft turning more northwesterly.

The cooler air and boundary layer moisture gets scoured out somewhat
Wednesday with most areas warming back up several degrees, but
staying away from record temperatures. Some light sprinkles and virga
could result favoring the higher terrain of the central mountain
chain Wednesday afternoon. Thursday will see a ridge building south
of the Mexican border with a fast moving upper level system
traversing the upper Great Plains. This will tighten the pressure
gradient aloft allowing stronger WNW/NW winds to mix down through NM
scouring out low-level moisture even further. Temperatures warm
further across the east given the downsloping nature of the winds,
with more consistent temperatures further west. The aforementioned
upper-level system kicks down another strong backdoor cold front
through eastern NM Thursday night, so expected another sharp cool
down across the eastern half of the state to end next week.

24

&&

.FIRE WEATHER...the west and portions of central NM through next week, while low
level moisture sloshes in and out across the eastern plains. The
occasional moisture intrusions and west to northwest flow will bring
potential for a few showers and thunderstorms to northeast NM at
times, but the possibility for any one location to receive wetting
rainfall will be rather low. Temperatures over the east will trend
cooler Tuesday through Wednesday, then recover Thursday. Periods of
single digit humidities with poor overnight recoveries will be
widespread west of the Rio Grande Valley Sunday night through
Thursday, with Thursday appearing to be the driest, windiest and
most unstable day. Another shot at cooler and more moist air at
least for eastern NM is possible late next week.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening for
the following zones... NMZ103-104.

&&
Hazardous weather outlook, May 2, 4:14 AM MDT, 21 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
414 AM MDT Sat May 2 2020

NMZ201>241-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
414 AM MDT Sat May 2 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect today for much of eastern New Mexico
where low humidities combined with strong winds will create critical
fire weather conditions. The greatest threat area will focus along
the I-25 corridor of northeast New Mexico south and east to the I-40
corridor. Record high temperatures will occur again today for parts
of central and eastern New Mexico.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of critical fire weather conditions is possible over
portions of central and eastern New Mexico Sunday and Monday with
very low humidity, breezy to locally windy conditions, and well above
normal temperatures.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

Guyer

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.